Alert archive / Pennsylvania / Tornado Warnings in 2019
Tornado Warning 11, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at May 28, 2019, 3:21 PM EDT for Armstrong County, Indiana County, Pennsylvania. It was in force for 24 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 3:21 PM EDT (19:21 UTC)
- Expired
- May 28, 2019, 3:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Armstrong County, PA, Indiana County, PA
The radar
The Pittsburgh radar (KPBZ), 97 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:27 PM EDT | HAIL 1 | 1 E Elderton, PA | |
| May 28, 3:28 PM EDT | HAIL 1 | Creekside, PA | PICTURE PROVIDED. |
| May 28, 3:33 PM EDT | HAIL 1.25 | 2 N Indiana, PA | |
| May 28, 3:34 PM EDT | HAIL 1 | 2 Nw Ideal, PA | QUARTER HAIL REPORTED AT JIMMY STEWART AIRPORT |
| May 28, 3:45 PM EDT | TORNADO | 1 Wsw Penn Run, PA | EF0 TORNADO ALONG STATE ROUTE 553. |
| May 28, 3:50 PM EDT | TSTM WND DMG | Manor, PA | TREE AND POWER LINES DOWN ON PA-553. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:48 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 498 m²/s²
- 0-3 km storm-relative helicity
- 483 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
037
WFUS51 KPBZ 281921
TORPBZ
PAC005-063-281945-
/O.NEW.KPBZ.TO.W.0011.190528T1921Z-190528T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
321 PM EDT Tue May 28 2019
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
Central Indiana County in west central Pennsylvania...
Southeastern Armstrong County in west central Pennsylvania...
* Until 345 PM EDT..
* At 320 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Ford City, or 11 miles southeast
of Kittanning, moving southeast at 35 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Indiana and Homer City around 345 PM EDT.
Other locations impacted by this tornadic thunderstorm include Chevy
Chase Heights, Armagh, Lucerne Mines, Creekside, Atwood, Elderton,
Shelocta, Clymer, Yellow Creek State Park and Brush Vly.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4050 7891 4041 7897 4068 7947 4082 7938
4066 7883
TIME...MOT...LOC 1920Z 302DEG 29KT 4071 7936
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
072 follow-up statements
520
WWUS51 KPBZ 281932
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
332 PM EDT Tue May 28 2019
PAC005-281942-
/O.CAN.KPBZ.TO.W.0011.000000T0000Z-190528T1945Z/
Armstrong PA-
332 PM EDT Tue May 28 2019
...THE TORNADO WARNING FOR SOUTHEASTERN ARMSTRONG COUNTY IS
CANCELLED...
The tornadic thunderstorm that prompted the warning has moved out of
the area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM EDT for west central
Pennsylvania.
LAT...LON 4049 7892 4041 7897 4062 7936 4077 7922
4066 7883
TIME...MOT...LOC 1932Z 302DEG 29KT 4066 7925
$$
PAC063-281945-
/O.CON.KPBZ.TO.W.0011.000000T0000Z-190528T1945Z/
Indiana PA-
332 PM EDT Tue May 28 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CENTRAL
INDIANA COUNTY...
At 332 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Indiana, moving southeast at 35 mph.
HAZARD...Tornado and golf ball size-hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Indiana around 340 PM EDT.
Homer City around 345 PM EDT.
Other locations impacted by this tornadic thunderstorm include Chevy
Chase Heights, Armagh, Lucerne Mines, Creekside, Shelocta, Clymer,
Yellow Creek State Park, Brush Vly, Ernest and Dixonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4049 7892 4041 7897 4062 7936 4077 7922
4066 7883
TIME...MOT...LOC 1932Z 302DEG 29KT 4066 7925
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
07349
WWUS51 KPBZ 281940
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
340 PM EDT Tue May 28 2019
PAC063-281945-
/O.CON.KPBZ.TO.W.0011.000000T0000Z-190528T1945Z/
Indiana PA-
340 PM EDT Tue May 28 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
SOUTHEASTERN INDIANA COUNTY...
At 339 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Indiana, moving southeast at 35 mph.
HAZARD...Tornado and golf ball size-hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Indiana County, including the following locations...
Chevy Chase Heights, Creekside, Clymer, Yellow Creek State Park,
Brush Vly, Ernest, Armagh, Lucerne Mines and Dixonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4049 7892 4041 7897 4064 7925 4074 7915
4066 7883
TIME...MOT...LOC 1939Z 302DEG 29KT 4063 7918
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
07What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 28, 1:20 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, May 28, 1:20 PM EDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Pittsburgh PA 120 PM EDT Tue May 28 2019 .SYNOPSIS... The risk for showers and storms, some of which could be severe, will continue through Wednesday. Daily shower and thunderstorm chances will then continue into Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Lull in radar coverage currently in the wake of the overnight/early morning convection, but more strong to severe activity is anticipated later today and this evening. Surface low pressure will track to our north near the Lake Erie shore, along a nearly stationary frontal boundary. CAMs are supportive of generating convection near the boundary starting around 19Z, with storms generally tracking ESE after development. South of the front, good instability will build up thanks to sufficient sunshine, with HREF mean SBCAPE of between 2500 and 3500 J/kg generally north of I-70. Overall shear profile is certainly supportive of severe weather, with more of a speed than a directional component in the 0-6km layer. Wind/hail still appear to be the main threats given the shear, the potentially deep CAPE profiles, and strong mid-level flow. A tornado or two will also be possible, although low-level directional shear is a bit low for a higher probability of that threat. With the heavier storms remaining generally north of I-70, and with FFG values higher here as opposed to the south, think that any flooding issues should remain isolated at best. However, this threat will need to be reassessed tomorrow as another round of storms is anticipated. Minor changes made to afternoon temperatures, mainly upward a degree or two. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... Convection will gradually diminish overnight Tuesday with the loss of heating. Strong southeast CONUS ridging will continue through Wednesday before a deep high-plains low ejects towards the eastern CONUS. Wednesday will be warm with a chance of rain in the late afternoon and evening as small perturbations move through zonal-flow aloft. The aforementioned low will then bring rain and slightly cooler weather on Thursday. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Rain will continue into Friday before upper flow flattens out again. After Friday, expect daily rain chances with each passing shortwave trough or perturbation in the quasi-zonal flow. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... Showers and thunderstorms will develop this afternoon due to a combination of lift along a weak cold frontal boundary just south of Erie and daytime destabilization. Storm will move east southeast with the 700mb flow through the evening hours, and likely will impact most sites north of I-70 with the strongest storms along the I-80 corridor. Less certainty on the southern and western extent of these storms, and will largely be dictated by these storms creating their own cold pool and driving the frontal boundary farther south than projected. Widespread restrictions are likely to develop Wednesday morning in the wake of today's convection, as increased moisture in the boundary layer will remain stuck under a low level inversion. Though not likely considering expected cloud cover, valley fog will be possible if some clearing occurs. .Outlook... Periodic restriction potential will continue through Fri as rounds of storms and associated disturbances cross the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 28, 2:05 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 205 PM EDT Tue May 28 2019 OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073>076-WVZ001-002- 291815- Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke- 205 PM EDT Tue May 28 2019 ...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous severe thunderstorms are expected once again Wednesday afternoon and evening. The main threat will be damaging wind gusts and large hail. An isolated tornado is possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ048-057>059-068-069-PAZ031-WVZ003-004-012-021-509>514- 291815- Garrett-Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Greene- Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 205 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Isolated to scattered severe thunderstorms are expected late this afternoon and this evening. The main threat will be damaging wind gusts and large hail. An isolated tornado is possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous severe thunderstorms are expected once again Wednesday afternoon and evening. The main threat will be damaging wind gusts and large hail. An isolated tornado is possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 28, 3:01 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL 1 ESE SHADYSIDE VILLAGE 40.81N 79.64W
05/28/2019 E1.75 INCH ARMSTRONG PA TRAINED SPOTTER
GROUND IS COVERED WITH HAIL. CITIZEN REPORTED THAT HAIL
WAS BREAKING HIS WINDOWS.
&&
EVENT NUMBER PBZ1902133
SKHLocal storm report, May 28, 3:04 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL 2 S KITTANNING 40.80N 79.52W
05/28/2019 E1.75 INCH ARMSTRONG PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1902134
SKHLocal storm report, May 28, 3:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
313 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL WEST KITTANNING 40.81N 79.53W
05/28/2019 M1.25 INCH ARMSTRONG PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1902135Local storm report, May 28, 3:14 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL FORD CITY 40.77N 79.53W
05/28/2019 M1.75 INCH ARMSTRONG PA TRAINED SPOTTER
4TH AVENUE
&&
EVENT NUMBER PBZ1902137Local storm report, May 28, 3:17 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL FENELTON 40.87N 79.73W
05/28/2019 M1.00 INCH BUTLER PA SOCIAL MEDIA
PICTURE PROVIDE.
&&
EVENT NUMBER PBZ1902138
SKHLocal storm report, May 28, 3:20 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG HARLANSBURG 41.02N 80.19W
05/28/2019 LAWRENCE PA 911 CALL CENTER
TREES AND POWER POLE DOWN ON EASTBROOK HARLANSBURG ROAD
AND ROUTE 19 BLOCKING THE ROAD.
&&
EVENT NUMBER PBZ1902139The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:02 AM EDT | Special Weather Statement | PBZ | Indiana | 13 min |
| May 28, 2:15 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 45 min |
| May 28, 2:28 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Lawrence | 47 min |
| May 28, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 51 min |
| May 28, 2:59 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 46 min |
| May 28, 3:01 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 44 min |
| May 28, 3:30 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 30 min |
| May 28, 3:36 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 39 min |
| May 28, 3:41 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Mercer, Venango | 49 min |
| May 28, 3:43 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 47 min |
| May 28, 3:43 PM EDT | Tornado Warning | PBZ | Indiana | 32 min |
| May 28, 3:50 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 40 min |
| May 28, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Indiana, Jefferson | 47 min |
| May 28, 4:32 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 43 min |
| May 28, 4:36 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 39 min |
| May 28, 4:37 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 19 min |
| May 28, 4:45 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 45 min |
| May 28, 5:12 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 33 min |
| May 28, 5:19 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 41 min |
| May 28, 5:28 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 32 min |
| May 28, 5:29 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland | 46 min |
| May 28, 6:03 PM EDT | Flash Flood Warning | PBZ | Beaver, Butler, Lawrence | 5 hr |
| May 28, 6:15 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 45 min |
| May 28, 6:32 PM EDT | Flash Flood Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 5 hr |
| May 28, 7:02 PM EDT | Special Weather Statement | PBZ | Armstrong | 28 min |
| May 28, 7:07 PM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| May 28, 7:53 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 37 min |
Nearby
Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.